WEDNESDAY, Aug. 24 (HealthDay News) -- In selected patients with chronic obstructive pulmonary disorder (COPD), daily azithromycin for one year together with usual treatment decreases the frequency of exacerbations but increases the frequency of hearing decrements, according to a study published Aug. 25 in the New England Journal of Medicine.
Richard K. Albert, M.D., from the University of Colorado Denver Health Sciences Center, and colleagues investigated whether azithromycin decreased the frequency of exacerbations among 1,142 patients with COPD and with an increased risk of exacerbations, but without hearing impairment, resting tachycardia, or apparent risk of prolongation of the corrected QT interval. In addition to usual care, 570 participants randomly received azithromycin (250 mg daily) and 572 received placebo for one year. The St. George's Respiratory Questionnaire (SGRQ) was used to assess functional levels.
The investigators found that the median time to first exacerbation was 266 and 174 days, and the frequency of exacerbation per patient-year was 1.48 and 1.83 in the azithromycin and placebo group, respectively. In the azithromycin group, the hazard ratio for having an acute exacerbation per patient-year was 0.73. There was more improvement in the SGRQ scores in the azithromycin group than the placebo group; the minimal clinically important difference of − 4 units was seen in 43 percent in the azithromycin group compared to 36 percent of the placebo group. Compared to the placebo group, hearing decrements were significantly more common in the azithromycin group.
"Among selected subjects with COPD, azithromycin taken daily for one year, when added to usual treatment, decreased the frequency of exacerbations and improved quality of life but caused hearing decrements in a small percentage of subjects," the authors write.
Several of the study authors disclosed financial ties with the pharmaceutical industry, including Pfizer.
Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)